Alert archive / Minnesota / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 86, NWS La Crosse, WI

June 18, 1998Olmsted County, Minnesota

NWS La Crosse, WI issued this severe thunderstorm warning at Jun 18, 1998, 1:03 PM CDT for Olmsted County, Minnesota. It was in force for 27 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 18, 1998, 1:03 PM CDT (18:03 UTC)
Expired
Jun 18, 1998, 1:30 PM CDT
In force
27 min
Issued by
NWS La Crosse, WI
Area
Whole counties

County Olmsted County, MN

What was reported inside it

TimeReportWhereRemark
Jun 18, 1:05 PM CDTThunderstorm Wind 61Byron, MN
Jun 18, 1:07 PM CDTThunderstorm WindSalem Corners, MN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 6.1 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 1998-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 430 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 1998-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
430 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
666 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
-35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

902 
WUUS1 KLSE 181805 RRA
SVRLSE
MNC109-181830-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
103 PM CDT THU JUN 18 1998

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OLMSTED COUNTY IN SOUTHEASTERN MINNESOTA

* UNTIL 130 PM CDT

* AT 100 PM...STORM SPOTTERS REPORTED A 67 MPH GUST IN BYRON...
  ...OR 10 MILES WEST OF ROCHESTER...MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DOUGLAS AT 110 PM AND ORONOCO AT 120 PM.

THE MAIN THREAT FROM THIS STORM IS STRONG WIND. STAY AWAY FROM
WINDOWS.

LUSSKY

&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 2:15 AM CDT, 10 hours 48 minutes earlier.

Area forecast discussion, Jun 18, 2:15 AM CDT, 10 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
215 AM CDT THU JUN 18 1998

KARX-88D SHOWING SCATTERED CONVECTIVE ACTIVITY ACROSS MUCH OF THE
FORECAST AREA THIS MORNING. ANALYSIS OF LATEST DATA AND FORECAST
INFORMATION SHOWS UPPER CLOSED LOW OVER THE WEST WITH VORT LOBES BEING
PULLED AROUND AND EJECTED OUT IN THE AMPLIFIED FLOW PATTERN TOWARD THE
FORECAST AREA. SURFACE COLD FRONT ACROSS THE PLAINS MOVING EAST WITH
WARM FRONT EXTENDING OUT INTO IOWA.

SHORT TERM...
MAIN CHALLENGE THIS PERIOD WILL BE CONVECTIVE ACTIVITY WITH FORECAST
PRETTY STRAIGHT FORWARD. SHOWERS AND THUNDERSTORMS SHOULD DISSIPATE THIS
MORNING UNTIL ATMOSPHERE RELOADS FOR AFTERNOON ACTIVITY. MAIN SYSTEM
OPENS AND BECOMES NEGATIVELY TILTED THROUGH TIME. WITH FAVORABLE
CONVERGENCE AND FORCING ALONG WITH COLD POOL ALOFT ADVECTING INTO THE
REGION... SHOWERS AND THUNDERSTORMS WILL DEVELOP. TEMPERATURES SHOULD
BE NEAR PERSISTENCE. WINDS WILL INCREASE DURING THE DAY WILL THE
INCREASING PRESSURE GRADIENT ACROSS THE FORECAST AREA.

FORECAST INPUT...
SCATTERED SHOWERS AND THUNDERSTORMS. HIGHS NEAR PERSISTENCE. WINDY
CONDITIONS MINNESOTA... BREEZY NORTHEAST IOWA.

COORDINATED WITH GRB/DMX

KRC

In the hours before

Special weather statement, Jun 18, 8:19 AM CDT, 4 hours 44 minutes before
WIZ017-029-033-034-181350-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
819 AM CDT THU JUN 18 1998

...STRONG THUNDERSTORMS BETWEEN LA CROSSE AND EAU CLAIRE...

AT 815 AM...THUNDERSTORMS WITH VERY HEAVY RAIN WERE STRETCHED
ACROSS TREMPEALEAU COUNTY...BETWEEN LA CROSSE AND EAU CLAIRE.
THE HEAVIEST RAIN WAS JUST SOUTHEAST OF ARCADIA...30 MILES NORTH
OF LA CROSSE AND MOVING NORTHEAST.

IF YOU LIVE IN INDEPENDENCE...WHITEHALL OR PIGEON FALLS...YOU
CAN EXPECT VERY HEAVY RAIN AND POSSIBLY SMALL HAIL BY 9AM. THESE
STORMS WILL AFFECT AREAS EAST OF EAU CLAIRE...INCLUDING THE
NEILLSVILLE...OWEN AND LUBLIN BY 10AM.

SOME OF THESE STORMS MAY CONTAIN SMALL HAIL...GUSTY WINDS...DEADLY
LIGHTNING AND VERY HEAVY DOWNPOURS OF RAIN. STAY INDOORS UNTIL
THESE STORMS PASS BY.

SHEA/RRS
Special weather statement, Jun 18, 8:19 AM CDT, 4 hours 44 minutes before
WIZ017-029-033-034-181350-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
819 AM CDT THU JUN 18 1998

...STRONG THUNDERSTORMS BETWEEN LA CROSSE AND EAU CLAIRE...

AT 815 AM...THUNDERSTORMS WITH VERY HEAVY RAIN WERE STRETCHED
ACROSS TREMPEALEAU COUNTY...BETWEEN LA CROSSE AND EAU CLAIRE.
THE HEAVIEST RAIN WAS JUST SOUTHEAST OF ARCADIA...30 MILES NORTH
OF LA CROSSE AND MOVING NORTHEAST.

IF YOU LIVE IN INDEPENDENCE...WHITEHALL OR PIGEON FALLS...YOU
CAN EXPECT VERY HEAVY RAIN AND POSSIBLY SMALL HAIL BY 9AM. THESE
STORMS WILL AFFECT AREAS EAST OF EAU CLAIRE...INCLUDING THE
NEILLSVILLE...OWEN AND LUBLIN BY 10AM.

SOME OF THESE STORMS MAY CONTAIN SMALL HAIL...GUSTY WINDS...DEADLY
LIGHTNING AND VERY HEAVY DOWNPOURS OF RAIN. STAY INDOORS UNTIL
THESE STORMS PASS BY.

SHEA/RRS
Special weather statement, Jun 18, 11:45 AM CDT, 1 hour 18 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-191200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1145 AM CDT THU JUN 18 1998

...SEVERE STORMS POSSIBLE THROUGH THIS EVENING...

THUNDERSTORMS WILL AFFECT SOUTHEAST MINNESOTA...NORTHEAST IOWA AND WEST
CENTRAL...SOUTHWEST AND CENTRAL WISCONSIN THIS AFTERNOON AND EVENING.
THE MAIN THREAT WITH THESE STORMS WILL BE LOCALIZED HEAVY RAIN...WHICH
COULD CAUSE FLASH FLOODS. A FEW STORMS COULD ALSO PRODUCE LARGE HAIL
AND DAMAGING WINDS.

THE TRIGGER FOR THESE STORMS IS A STRENGTHENING LOW PRESSURE OVER THE
NORTHERN PLAINS...WHICH WILL SWING A COLD FRONT ACROSS THE AREA THIS
EVENING. AN ABUNDANCE OF MOISTURE IN THE ATMOSPHERE COMBINED WITH AN
UPPER LEVEL TROUGH ROTATING IN FROM THE PLAINS WILL ENHANCE THE
POTENTIAL FOR SEVERE WEATHER. RECENT HEAVY RAINS...ESPECIALLY IN
SOUTHWEST WISCONSIN AND NORTHEAST IOWA...WILL ONLY SERVE TO ENHANCE THE
POTENTIAL FOR FLASH FLOODS.

AT THIS TIME...SPOTTER GROUPS WILL PROBABLY BE NEEDED THIS AFTERNOON AND
EVENING.

THOMPSON
Special weather statement, Jun 18, 11:45 AM CDT, 1 hour 18 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-191200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1145 AM CDT THU JUN 18 1998

...SEVERE STORMS POSSIBLE THROUGH THIS EVENING...

THUNDERSTORMS WILL AFFECT SOUTHEAST MINNESOTA...NORTHEAST IOWA AND WEST
CENTRAL...SOUTHWEST AND CENTRAL WISCONSIN THIS AFTERNOON AND EVENING.
THE MAIN THREAT WITH THESE STORMS WILL BE LOCALIZED HEAVY RAIN...WHICH
COULD CAUSE FLASH FLOODS. A FEW STORMS COULD ALSO PRODUCE LARGE HAIL
AND DAMAGING WINDS.

THE TRIGGER FOR THESE STORMS IS A STRENGTHENING LOW PRESSURE OVER THE
NORTHERN PLAINS...WHICH WILL SWING A COLD FRONT ACROSS THE AREA THIS
EVENING. AN ABUNDANCE OF MOISTURE IN THE ATMOSPHERE COMBINED WITH AN
UPPER LEVEL TROUGH ROTATING IN FROM THE PLAINS WILL ENHANCE THE
POTENTIAL FOR SEVERE WEATHER. RECENT HEAVY RAINS...ESPECIALLY IN
SOUTHWEST WISCONSIN AND NORTHEAST IOWA...WILL ONLY SERVE TO ENHANCE THE
POTENTIAL FOR FLASH FLOODS.

AT THIS TIME...SPOTTER GROUPS WILL PROBABLY BE NEEDED THIS AFTERNOON AND
EVENING.

THOMPSON
Special weather statement, Jun 18, 11:55 AM CDT, 1 hour 8 minutes before
WIZ041>044-053>055-061-181730-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1155 AM CDT THU JUN 18 1998

...STRONG THUNDERSTORMS CONTINUE TO EFFECT SOUTHWEST WISCONSIN...

CLUSTERS OF STRONG TO SEVERE THUNDERSTORMS WERE EFFECTING AREAS
BETWEEN LA CROSSE...MADISON AND DUBUQUE IOWA AROUND MIDDAY.
SO FAR ONLY PEA SIZE TO HALF INCH DIAMETER HAIL AND VERY HEAVY
RAIN HAS BEEN REPORTED WITH THESE STORMS.

IF YOU LIVE IN SOUTHWEST WISCONSIN...BE PREPARED FOR THUNDERSTORMS
THROUGH THE EARLY AFTERNOON HOURS. HAIL AND VERY HEAVY RAIN ARE THE
MAIN THREATS.

REMEMBER...THERE IS ALSO A FLASH FLOOD WATCH IN EFFECT.

SHEA
Special weather statement, Jun 18, 11:55 AM CDT, 1 hour 8 minutes before
WIZ041>044-053>055-061-181730-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1155 AM CDT THU JUN 18 1998

...STRONG THUNDERSTORMS CONTINUE TO EFFECT SOUTHWEST WISCONSIN...

CLUSTERS OF STRONG TO SEVERE THUNDERSTORMS WERE EFFECTING AREAS
BETWEEN LA CROSSE...MADISON AND DUBUQUE IOWA AROUND MIDDAY.
SO FAR ONLY PEA SIZE TO HALF INCH DIAMETER HAIL AND VERY HEAVY
RAIN HAS BEEN REPORTED WITH THESE STORMS.

IF YOU LIVE IN SOUTHWEST WISCONSIN...BE PREPARED FOR THUNDERSTORMS
THROUGH THE EARLY AFTERNOON HOURS. HAIL AND VERY HEAVY RAIN ARE THE
MAIN THREATS.

REMEMBER...THERE IS ALSO A FLASH FLOOD WATCH IN EFFECT.

SHEA

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 4:33 PM CDTTornado WarningARXFillmore57 min
Jun 18, 4:44 PM CDTSevere Thunderstorm WarningARXHouston61 min
Jun 18, 5:01 PM CDTSevere Thunderstorm WarningARXWinona74 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.